Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 9, NWS Wichita, KS

June 18, 1996Greenwood County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 18, 1996, 4:55 PM CDT for Greenwood County, Kansas. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1996, 4:55 PM CDT (21:55 UTC)
Expired
Jun 18, 1996, 6:00 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Greenwood County, KS

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:55 PM CDTHail 1.75Us54 Mile Marker 272, KS
Jun 18, 5:18 PM CDTHail 1Eureka, KS
Jun 18, 5:30 PM CDTHail 1Eureka, KS
Jun 18, 5:32 PM CDTHail 2.75Climax, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 182158
TORICT
KSC073-182300-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...GREENWOOD COUNTY
 
AT 455 PM...RADAR INDICATED A DEVELOPING TORNADO 5 MILES WEST OF EUREKA
OR 25 MILES EAST OF EL DORADO. IT IS MOVING SOUTHEAST AT 15 MILES AN
HOUR. TOWNS IN THE PATH ARE CLIMAX..EUREKA..AND FALL RIVER STATE PARK.
PERSONS IN THE PATH OF THIS STORM SHOULD TAKE NOW.
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOWt GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.
 
STEWART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:43 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 18, 3:43 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE JUN 18 1996

PROBABLY LOOKING AT TWO THUNDERSTORM EVENTS THIS PKG.  ONE THIS
EVENING AND ONE LATE TONIGHT.  LOW DVLPG OVR WRN KS WITH WARM FRONT
THROUGH NRN KS.  HI TEMPS AND DWPTS HAVE DESTABLIZED AMS THIS
AFTN...HOWEVER AMS CURRENTLY CAPPED PER SOUNDINGS MODIFIED WITH
MODEL 700 MB TEMPS.  A FEW SHOWERS NOTED OVER MARION/CHASE COUNTIES
ON WHAT IS PROBABALY THE EDGE OF THE CAP.  THESE MAY ALSO BE
ENHANCED BY TAIL END OF VORT LOBE MOVING THROUGH IA AND OUTFLOW
BNDRY FROM THIS MRNGS CONVECTION.  WITH WAA AT 700 FEEL CAP WILL
HOLD OVER MOST OF AREA AND WILL NEED INCRG SFC CONVERGENCE TO BREAK
IT.  BEST CHC THIS EVNG WILL BE NEARER THE FNT IN CNTRL KS.  OVRNGT
A WK VORT LOBE SHUD MOVE ACRS THE HIGH PLAINS AND COMBINE WITH LLJ
TO SET UP MCS IN AREA OF SFC CONVERGENCE IN NE.  THICKNESS PATTERNS
INDICATE THAT THIS SHOULD HEAD SOUTH-SOUTHEAST ACRS ERN KS.  WOULD
SPLIT ZONES UP ALONG LINCOLN-ICT LINE ON THIS ONE.

TMRW...SFC LOW TO STRENTHEN AND SHIFT EAST INTO WRN SECTIONS OF CWA.
CAP TO REMAIN STG WITH 700 MB TEMPS AROUND 14.  850 TEMPS INDICATE
ANOTHER HOT DAY OF 95-100 ACRS CNTRL/SCNTRL...BUT THIS MAY NOT BE
ENOUGH TO POP CAP UNTIL LATE...ESPECIALLY IF AMS HAS TO RECOVER FROM
MRNG CONVECTION.  WILL KEEP POPS REASONABLY LOW AGAIN.

RSL 069/098 33   SLN 070/096 43
ICT 071/098 23   HUT 070/098 23
CNU 070/094 22

MATT

In the hours before

Special weather statement, Jun 18, 11:42 AM CDT, 5 hours 13 minutes before
KSZ032-033-047>053-067>072-083-091>096-098>100-190000-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS  NATIONAL
WEATHER SERVICE WICHITA KANSAS
1144 AM CDT TUE JUN 18 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK  BUTLER
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
SOUTH WINDS WILL INCREASE ACROSS THE AREA AS A SURFACE TROUGH
STRENGTHENS IN WESTERN KANSAS.  THIS FLOW WILL BRING EXTREMELY
WARM...MOIST AND UNSTABLE AIR ACROSS THE AREA.  DAYTIME HEATING AND
OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION WILL COMBINE TO
TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING.  SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
SOUTHCENTRAL AND CENTRAL KANSAS...WITH THE MAIN THREAT BEING HAIL
AND STRONG WINDS.  THESE STORMS SHOULD DIE DOWN AFTER SUNSET...WITH
ANOTHER ROUND POSSIBLE AFTER MIDNIGHT.  SKYWARN ACTIVATION MAY BE
NEEDED LATE TODAY AND THIS EVENING AND THEN AGAIN DURING THE EARLY
MORNING HOURS.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:55 PM CDTSevere Thunderstorm WarningICTGreenwood65 min
Jun 18, 4:42 PM CDTSevere Thunderstorm WarningICTButler63 min
Jun 18, 5:34 PM CDTSevere Thunderstorm WarningICTWoodson56 min
Jun 18, 5:55 PM CDTSevere Thunderstorm WarningICTElk, Greenwood50 min
Jun 18, 5:59 PM CDTSevere Thunderstorm WarningICTWilson61 min
Jun 18, 6:17 PM CDTSevere Thunderstorm WarningICTButler, Chase58 min
Jun 18, 6:28 PM CDTSevere Thunderstorm WarningICTMontgomery62 min
Jun 18, 6:34 PM CDTSevere Thunderstorm WarningICTMarion56 min
Jun 18, 6:48 PM CDTSevere Thunderstorm WarningICTLabette, Neosho57 min

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.